Colorado, 2013Flash Flooding in Colorado, September 14, 2013
September 14, 2013 · NWS GJT · 5 events in 2 counties and zones
The weather pattern was favorable for another strong push of monsoon moisture northward into Colorado in mid September. The resultant thunderstorms produced heavy rainfall which contributed to flash flooding and debris flows across many areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The weather pattern was favorable for another strong push of monsoon moisture northward into Colorado in mid September. The resultant thunderstorms produced heavy rainfall which contributed to flash flooding and debris flows across many areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 14, 2:20 PM MST, 1 hour 36 minutes earlier.
Area forecast discussion, Sep 14, 2:20 PM MST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
320 PM MDT SAT SEP 14 2013
.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
ISSUED AT 320 PM MDT SAT SEP 14 2013
UPPER LOW CIRCULATION THAT IS CURRENTLY OVER NRN UTAH WILL BE
SENDING MOIST SHORT WAVES ACROSS THROUGH SUNDAY EVENING. MORNING
SOUNDING AT KGJT SHOW A MOIST ADIABATIC LAPSE RATE. CLOUD BASES
ARE RELATIVELY LOW PER VISUAL AND WEB PICTURE POSTINGS. SLOW
MOVING UPPER LOW SHOW A NEGATIVE TILT ORIENTATION WITH UPPER
DIVERGENCE ACROSS THE FORECAST AREA. THIS FEATURE IS PROGGED TO
REACH WEST CENTRAL COLORADO BY SUNDAY AFTERNOON...THEN APPROACHING
THE DIVIDE BY LATE SUNDAY EVENING. STORM DEVELOPMENT MORE
DEPENDENT ON SURFACE HEATING AND DYNAMICAL LIFT ASSOCIATED WITH
THE UPPER LOW...NOT SO DEPENDENT ON THE TERRAIN. WITH COLD CORE
UPPER LOW TRACKING OVERHEAD ON SUNDAY...AREAL COVERAGE OF SHOWERS
WITH EMBEDDED THUNDERSTORMS WILL BE NUMEROUS. WITH NORMALLY DRY
WASHES RESPONDING MUCH FASTER TO HEAVY SHOWERS...ELECTED TO HOIST
FLASH FLOOD WASH FOR RED ROCK AND CANYON COUNTRY PORTION OF THE
FORECAST AREA.
IN THE HIGH COUNTRY...NIGHTTIME SNOW LEVELS HAVE LOWERED TO ABOUT
12K FEET. THIS IS ABOVE MOUNTAIN PASS LEVEL...EXCEPT FOR
BACKCOUNTRY DIRT OR JEEP ROADS. SOME SNOW ACCUMULATIONS OF 1 TO
2 INCHES ABOVE 12K COULD OCCUR AGAIN TONIGHT.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 320 PM MDT SAT SEP 14 2013
WESTERLY FLOW WILL DEVELOP MONDAY AS THE UPPER LEVEL SYSTEM
WEAKENS AND MOVES EAST. A SHORTWAVE RIDGE WILL BUILD OVER THE
GREAT BASIN AND THE CENTRAL ROCKIES BY MONDAY NIGHT...BEGINNING A
DRYING TREND FROM WEST TO EAST. ISOLATED TO SCATTERED SHOWERS ARE
STILL EXPECTED TO DEVELOP MAINLY OVER HIGHER TERRAIN FROM
LINGERING MOISTURE AROUND THE REGION...BUT WILL LESSEN AS THE WEEK
GOES ON.
AN UPPER LEVEL TROUGH EJECTING FROM A STRONG PACIFIC NORTHWEST
LOW IS FORECAST TO DROP INTO THE NORTHERN PART OF THE AREA
WEDNESDAY BEFORE PROGRESSING TO THE EAST THURSDAY. THIS WILL HELP TO
PROVIDE DYNAMICS WEDNESDAY TO HELP FUEL SHOWERS AND THUNDERSTORMS
DESPITE A DRYING AIRMASS. AS THIS TROUGH PASSES ACROSS THE
INTERMOUNTAIN WEST WED...GRADIENT WEST TO SOUTHWEST WINDS WILL
INCREASE ACROSS WESTERN CO AND EASTERN UT. FRIDAY AND SATURDAY SHOULD
REMAIN DRY WITH RIDGING CONTINUING.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY AFTERNOON)
ISSUED AT 320 PM MDT SAT SEP 14 2013
A SLOW MOVING SYSTEM WILL BE CROSSING EASTERN UTAH AND WESTERN
COLORADO OVER THE NEXT 24 TO 36 HOURS KEEPING A THREAT OF SHOWERS
AND THUNDERSTORMS ACROSS THE AREA THROUGH THIS TIME. THOUGH VFR
CONDITIONS ARE LIKELY TO PREVAIL THROUGH MUCH OF THIS FORECAST
PERIOD...LOWERED FLIGHT CONDITIONS MAY QUICKLY MOVE NEAR THE SHOWERS
AND STORMS WITH MODERATE TO HEAVY RAINFALL MAY TEMPORARILY INHIBIT
BOTH VSBY AND CIGS. MOUNTAIN OBSCURATIONS WILL BE WIDESPREAD AND
AREAS OF PATCHY FOG AND LOW CLOUDS MAY DEVELOP DURING THE EARLY
MORNING AREAS AS WELL.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR COZ003-006-011-
017>023.
UT...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR UTZ022-025-027>029.
&&
SHORT TERM...PF
LONG TERM...JAM
AVIATION...15Hazardous weather outlook, Sep 14, 2:50 AM MST, 13 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
350 AM MDT SAT SEP 14 2013
COZ001>014-017>023-UTZ022>025-027>029-151000-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
350 AM MDT SAT SEP 14 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS WILL
CONTINUE TODAY AND THIS EVENING...FAVORING HIGHER TERRAIN. SOME
STORMS WILL PRODUCE BRIEF HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
EXPECT A SLOW DECREASE IN AREAL COVERAGE OF SHOWERS AND
THUNDERSTORMS THROUGH EARLY NEXT WEEK. GENERALLY...SCATTERED SHOWERS
AND THUNDERSTORMS ARE EXPECTED WITH PRECIPITATION FAVORING HIGHER
TERRAIN. THE THREAT OF BRIEF HEAVY RAIN WILL CONTINUE WITH STORMS
BUT THIS WILL BECOME MORE ISOLATED.
TUESDAY THROUGH FRIDAY...MUCH DRIER AIR WILL MOVE INTO THE AREA
WITH ONLY A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING SHOWERS
AND THUNDERSTORMS...MAINLY OVER THE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.
CJC/ELH
In the hours before
Local storm report, Sep 14, 1:33 PM MST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
233 PM MDT SAT SEP 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM FLASH FLOOD 3 NW SKY RANCH ARPT 38.52N 109.48W
09/14/2013 GRAND UT TRAINED SPOTTER
HEAVY RAIN FLOODING SPAINISH VALLEY ROAD
&&
EVENT NUMBER GJT1301508
BKSpecial weather statement, Sep 14, 1:58 PM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
258 PM MDT SAT SEP 14 2013
COZ020-UTZ028-142145-
LA SAL AND ABAJO MOUNTAINS UT-PARADOX VALLEY/LITTLE DOLORES RIVER CO-
258 PM MDT SAT SEP 14 2013
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN SAN JUAN...
NORTHWESTERN SAN MIGUEL AND SOUTHWESTERN MONTROSE COUNTIES UNTIL 345
PM MDT...
AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF SLICK ROCK...OR 13 MILES
SOUTHEAST OF LA SAL...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.
THIS STORM WILL BE NEAR...
BEDROCK AROUND 325 PM MDT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3841 10886 3821 10869 3810 10903 3822 10912
JM
Local storm report, Sep 14, 2:05 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
305 PM MDT SAT SEP 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM FLASH FLOOD CANYONLANDS NP - NEEDLE 38.15N 109.78W
09/14/2013 SAN JUAN UT CO-OP OBSERVER
ALL FOUR WHEEL DRIVE ROADS HAVE BEEN CLOSED AND ACCESS
ROAD TO ELEPHANT HILL HAS WATER RUNNING OVER IT.
&&
EVENT NUMBER GJT1301509
15Special weather statement, Sep 14, 2:30 PM MST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
330 PM MDT SAT SEP 14 2013
COZ004-010-012-013-018-019-150930-
ELKHEAD AND PARK MOUNTAINS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
INCLUDING THE CITIES OF...COLUMBINE...TOPONAS...ASPEN...VAIL...
SNOWMASS...CRESTED BUTTE...TAYLOR PARK...MARBLE...BUFORD...
TRAPPERS LAKE...OURAY...TELLURIDE...LAKE CITY...SILVERTON...
RICO...HESPERUS
330 PM MDT SAT SEP 14 2013
...SOME LIGHT SNOW ACCUMULATION ABOVE 12,000 FEET TONIGHT AND
EARLY SUNDAY MORNING...
LIGHT SNOW ACCUMULATIONS ARE EXPECTED IN THE HIGH COUNTRY ABOVE
12,000 FEET. POSSIBLE ACCUMULATIONS OVERNIGHT MAY RANGE FROM 1 TO
2 INCHES. PEOPLE TRAVELING ON BACKCOUNTRY ROADS AND HIKERS MAY BE
AFFECTED BY FRESH SNOW ABOVE 12,000 FEET TONIGHT AND SUNDAY MORNING.
GIVEN THE RECENT RAINFALL DURING THE PAST WEEK...MANY BACKCOUNTRY
ROADS MAY EXPERIENCE MUD DEBRIS FLOW OR ROCKSLIDES. BACKCOUNTRY
TRAVEL INTO THE HIGH COUNTRY MAY BE DIFFICULT REGARDLESS OF
ELEVATION.
Local storm report, Sep 14, 2:55 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
355 PM MDT SAT SEP 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD 11 NW SUMMIT PT 38.15N 109.28W
09/13/2013 SAN JUAN UT TRAINED SPOTTER
NO WATER TO KNEE DEPTH WATER FLOW IN ELEPHANT CANYON
&&
EVENT NUMBER GJT1301510
PFFlash Flood, Montrose
- When
- September 14, 3:56 PM MST to 8:00 PM MST
- Where
- Montrose County, 1.48 mi NNW of Nucla Arpt to 1.78 mi WSW of Vancorum
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.250, -108.579
At least six inches of fast moving water flowed over Highway 90 near mile marker 25. Additionally, several mud slides occurred along Highway 141 from mile markers 63 to 68.
Flash Flood, Montrose
- When
- September 14, 4:11 PM MST to 7:00 PM MST
- Where
- Montrose County, Naturita to 1.44 mi S of Vancorum
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.220, -108.570
Flash flood waters ran across the intersection of Highways 90 and 141.
Flash Flood, Montrose
- When
- September 14, 6:37 PM MST to 8:00 PM MST
- Where
- Montrose County, 28.38 mi ESE of Redvale to 27.47 mi ESE of Redvale
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.959, -107.980
Flowing water at least six inches deep was reported over Highway 145 between mile markers 84 and 85.
Flash Flood, Montezuma
- When
- September 14, 7:00 PM MST to 11:00 PM MST
- Where
- Montezuma County, 2.3 mi ENE of Lewis to 2.69 mi ENE of Lewis
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.510, -108.630
A flash flood came down a drainage through a residence with water topping bridges on the property.
Flash Flood, Montezuma
- When
- September 14, 9:13 PM MST to 11:59 PM MST
- Where
- Montezuma County, 5.28 mi ESE of Cortez to 5.92 mi ESE of Cortez
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.313, -108.496
A car was washed 15 feet off Highway 160 into a ditch by flash flood waters. Mud and debris was also reported at mile marker 29 at the intersection with County Road 21.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Devil in Virginia, September 14, 20136 injured · $1,000 · 1 event
- Flood in Arizona, September 14 to 15, 2013$50,000 · 1 event
- Flooding in Puerto Rico, September 14, 20136 events
- Flash Flooding in Utah, September 14, 20134 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 14 to 16, 20134 events
- Flash Flooding in Wyoming, September 14, 20133 events
- Waterspout in South Atlantic Coastal Waters, September 14, 20131 event
- Funnel Cloud in Arizona, September 14, 20131 event
- Flash Flood in New Mexico, September 14, 20131 event
- Flood in Colorado, September 14, 20131 event
- Hail in Kansas, September 14, 20131 in hail · 1 event
- Flash Flood in Wyoming, September 14, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528828, 528829, 528832, 528835, 528838.